Michigan, 2026

Tornadoes and Hail in Michigan, March 3 to 6, 2026

March 3 to 6, 2026 · NWS IWX · 8 events in 3 counties and zones

On the afternoon of March 6th, 2026, a lone supercell developed in La Porte County, IN and tracked northeast into Lower Michigan. The supercell moved through Cass, St Joseph, Branch, and Calhoun counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
4
Injuries
22
Property damage
$3,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

On the afternoon of March 6th, 2026, a lone supercell developed in La Porte County, IN and tracked northeast into Lower Michigan. The supercell moved through Cass, St Joseph, Branch, and Calhoun counties. NWS storm damage surveys from NWS Northern Indiana and NWS Grand Rapids found that the parent supercell spawned 4 tornadoes across Lower Michigan, ranging from EF-0 to EF-3 intensity. There were numerous reports called in to our office and videos posted on social media by storm chasers, broadcast media, trained spotters, and the public confirming tornado damage in Edwardsburg, Three Rivers, and Union City. The north side of Union Lake in Union City was one of the hardest hit areas with numerous homes taking on significant damage and trees sheared off. Several businesses in the city of Three Rivers also sustained notable damage. Unfortunately, there were multiple fatalities and injuries across Lower Michigan.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Mar 3, 1:48 PM EST, 2 hours 15 minutes earlier. Its key messages:

  • Much above normal temperatures expected over the next 7 days, warmest on Friday and Saturday with highs in the 70s.
  • Rain chances exist south of US-30 into Wednesday (greatest south of US-24) with better chances areawide Wednesday night into Thursday.
  • Showers and some thunderstorms are expected Friday into Saturday, with severe storms likely remaining west of the area. Locally heavy rain is possible.
  • Hydro concerns look to be fairly limited as the heaviest amounts remain south of the area. Some rivers will rise and could reach action stage over the weekend into next week.
Area forecast discussion, Mar 3, 1:48 PM EST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
148 PM EST Tue Mar 3 2026

.KEY MESSAGES...

- Much above normal temperatures expected over the next 7 days,
  warmest on Friday and Saturday with highs in the 70s.

- Rain chances exist south of US-30 into Wednesday (greatest
  south of US-24) with better chances areawide Wednesday night
  into Thursday.

- Showers and some thunderstorms are expected Friday into
  Saturday, with severe storms likely remaining west of the
  area. Locally heavy rain is possible.

- Hydro concerns look to be fairly limited as the heaviest
  amounts remain south of the area. Some rivers will rise and
  could reach action stage over the weekend into next week.

&&

.DISCUSSION...
Issued at 139 PM EST Tue Mar 3 2026

A frontal boundary will attempt to edge north somewhat across
portions of central Indiana over the next 12 to 24 hours, then begin
to surge further north as a weak disturbance ejects towards the NE,
reaching the area later Wed into Thu with a sfc reflection passing
overhead. Until this wave approaches a tight northern gradient will
continue in multiple rounds of showers and even some thunderstorms
favoring either side of and south of the I-70 corridor in central
IN. As mentioned in the morning update, pops were trimmed southward
somewhat and this trend continues into Wednesday in line with model
guidance. Questions do remain as to if enough weak low level lift
and low level saturation could result in pockets of drizzle once
again until deeper moisture arrives. Also models seem rather
aggressive on clearing cloud out, especially north despite a lack of
strong subsidence or dry air below 850 mb. Have left any drizzle
mention out, but did increase cloud cover. As the wave moves in
Wednesday night into Thursday, rain chances will increase across the
entire area with on the order of 0.25" (NW) to possibly up to 0.75"
(SE) of rainfall occurring. The ground should be quite receptive to
the light to moderate nature of this, with only a limited response
in rivers for this round.

A lull in the rain is expected in the wake of the mid week system as
an elongated trough lingers to our west with a series of
disturbances ejecting from it into the Plains and western Great
Lakes. This will set the stage for the front to finally push north
later Thursday into Friday with much above normal temperatures
arriving as well increasing moisture. Chances for strong to severe
thunderstorms will take shape to our south and west, with the SPC
DY4 severe outlook depicting a 15% severe threat just to our west in
portions of IL and southern WI for Friday afternoon and evening.
While I suspect in coming outlooks NW portions of our area could end
up in a marginal risk, the timing of late Fri evening into the
overnight hours along and ahead of the cold front leads to a lower
risk of severe at this point.

The front will move across the area, but the overall wave will be
quickly dampening as the main energy remains across the SW U.S. Some
weaker disturbances may drop south into the area into early next
week with small rain chances. Temperatures will "cool" back into the
50s and 60s (still well above normal).

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1225 PM EST Tue Mar 3 2026

A baroclinic zone with areas of high pressure to the north and waves
of low pressure riding along it will be the weather-maker between
today and the weekend. Surges of warm/moist air northward increase
chances for rain and drizzle, however, low level dryness will cut
into those chances from time to time. Low level moisture in RAP time
sections continues from now until early Wed morning. Am not entirely
convinced drizzle continues given waning lift this afternoon, but
cannot rule it out. This plays a role in MVFR CIGs that appear to
drop into IFR and potentially LIFR overnight. Aviation guidance
seems to moderate CIGs Wednesday morning potentially as WAA
commences, but there is some uncertainty around if those low CIGs
remain or moderate. Rain probably holds off until the
afternoon/evening Wed.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...None.
OH...None.
MI...None.
MARINE...None.

&&

DISCUSSION...Fisher
AVIATION...Roller
Hazardous weather outlook, Mar 3, 3:53 PM EST, 10 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
353 PM EST Tue Mar 3 2026

INZ005>009-012>015-017-018-020-022>027-032>034-103-104-116-203-204-
216-MIZ078>081-177-277-OHZ001-002-004-005-015-016-024-025-042100-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall-
Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-
Wells-Adams-Grant-Blackford-Jay-Northern La Porte-
Eastern St. Joseph IN-Northern Kosciusko-Southern La Porte-
Western St. Joseph IN-Southern Kosciusko-Cass MI-St. Joseph MI-
Branch-Hillsdale-Northern Berrien-Southern Berrien-Williams-
Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
353 PM EST Tue Mar 3 2026 /253 PM CST Tue Mar 3 2026/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Several rounds of rain and an isolated thunderstorm are expected
through Saturday. While much of the rain will be absorbed into the
ground, rivers may respond as soils become saturated by this weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-042100-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
353 PM EST Tue Mar 3 2026

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

In the hours before

Special weather statement, Mar 3, 10:13 AM EST, 5 hours 50 minutes before
Special Weather Statement
National Weather Service Northern Indiana
1013 AM EST Tue Mar 3 2026

INZ017-018-024>027-OHZ015-016-024-025-031700-
Whitley-Allen IN-Wabash-Huntington-Wells-Adams-Paulding-Putnam-
Van Wert-Allen OH-
Including the cities of Columbia City, Tri-Lakes, South Whitley,
Fort Wayne, New Haven, Wabash, North Manchester, Huntington,
Roanoke, Bluffton, Ossian, Decatur, Berne, Paulding, Antwerp,
Payne, Ottawa, Leipsic, Columbus Grove, Continental, Pandora,
Van Wert, Ohio City, Lima, and Spencerville
1013 AM EST Tue Mar 3 2026

...Patchy freezing drizzle...

Areas of drizzle were occuring in portions of northeastern Indiana
into northwestern Ohio. While temperatures are above freezing in
most areas, some locations remain near or just below freezing
resulting in the potential for some brief freezing drizzle. The
very limited icing is most likely to impact elevated surfaces like
windshields, but could cause some slick spots on bridges and
overpasses. Temperatures are expected to climb above freezing by
12 PM EST, ending the threat.

The radar

The Northern Indiana radar (KIWX), 77 km away, was scanning. The volume nearest the first event began at 21:03 UTC.

Open the radar archive at this moment

Event by event

5 hail, 3 tornado. Local standard time, as filed.

Hail, Branch

When
March 3, 4:03 PM EST to 4:04 PM EST
Where
Branch County, 15.03 mi W of Sherwood
Measured
1.4 in hail
Reported by
Public
Coordinates
42.038, -85.518

Picture shared on social media of a hailstone larger than a quarter.

Tornado, Cass

When
March 6, 3:09 PM EST to 3:35 PM EST
Where
Cass County, 1.81 mi WNW of Edwardsburg to 0.41 mi SE of Williamsville
Rating
EF1
Path length
13.35 mi
Path width
350 yd
Deaths
1 direct, 0 indirect
Reported by
NWS Employee
Coordinates
41.810, -86.113

A disorganized circulation touched down northwest of the|intersection of Runkle St and Conrad Rd, destroying an attached|garage, and destroying the center part of the home (back windows failed and resulted in front of house blowing out). One fatality, a 12 year|old boy, was confirmed at the home as he was located in the attached garage at the time. A female resident was also injured. The tornado continued|northeast, causing damage to mainly trees with some minor roof|damage as it moved across Yankee St, east of Dailey Rd. The|tornado then widen and intensified with the peak damage occurring|along Harris St, between Hess Rd and M-62 where numerous trees|were snapped or uprooted. Some damage to pole barns and homes|(mainly roofs) was noted. The tornado crossed M-62 and continued|northeast, crossing portions of Oil City Rd and Monette St to|Curtis, Day and Chain Lakes before lifting just east of the|intersection of South and Walnut Rd.

Hail, Cass

When
March 6, 3:20 PM EST to 3:21 PM EST
Where
Cass County, 0.86 mi SW of Cassopolis
Measured
1 in hail
Property damage
$500
Reported by
Public
Coordinates
41.910, -86.010

Video shows quarter-size hail.

Tornado, St. Joseph

When
March 6, 3:49 PM EST to 4:07 PM EST
Where
St. Joseph County, 2.47 mi W of Three Rivers to 2.5 mi NW of Wasepi
Rating
EF2
Path length
10.75 mi
Path width
450 yd
Injuries
10 direct, 0 indirect
Reported by
NWS Storm Survey
Coordinates
41.924, -85.677

Another tornado from the same supercell that produced the|Edwardsburg tornado touched down near Roberts Rd and M60 just|southwest of Three Rivers on Friday afternoon. The tornado|quickly intensified and produced EF-2 damage with estimated wind|speeds of 120-130 mph. Here, the tornado hit a Menards, removing|the roof on the southwest and northwest portions of the building,|along with an exterior wall collapse. One section of an nearby|Uhaul facility was also completely destroyed. The tornado|continued through the heart of Three Rivers, producing EF-1 and|isolated pockets of EF-2 damage to residences and businesses|(including the hospital). The tornado crossed the St. Joseph|River, producing extensive damage to a lumber yard before|uprooting many trees in a local cemetery. The tornado produced|another pocket of EF-2 damage to a double-wide mobile home and a|brand new school transportation facility. Multiple school|trailers were tossed either across the street or inside the|transportation facility itself which had its roof removed. As the|tornado became cut off from the main supercell, it began to jog|more eastward. It produced more damage north of Centreville|including a large barn and additional trees snapped.

Hail, St. Joseph

When
March 6, 3:49 PM EST to 3:50 PM EST
Where
St. Joseph County, 0.34 mi WSW of Pine Ridge
Measured
1 in hail
Property damage
$500
Reported by
Public
Coordinates
42.027, -85.636

Photo received of hail up to a quarter in diameter. Photo taken on Marcellus Rd.

Hail, St. Joseph

When
March 6, 3:51 PM EST to 3:52 PM EST
Where
St. Joseph County, 2.66 mi ENE of Three Rivers Arpt
Measured
1.75 in hail
Property damage
$1,000
Reported by
Public
Coordinates
41.980, -85.550

Photo on Facebook shows a hailstone that measured 1.75 inches. This stone reported fell between Mendon and Three Rivers.

Hail, St. Joseph

When
March 6, 3:52 PM EST to 3:53 PM EST
Where
St. Joseph County, 0.86 mi NW of Mendon
Measured
1.5 in hail
Property damage
$1,000
Reported by
Public
Coordinates
42.010, -85.460

Photo on Facebook shows hail estimated to be between 1 to 1.5 inches in diameter.

Tornado, Branch

When
March 6, 4:33 PM EST to 4:42 PM EST
Where
Branch County, 3.75 mi N of Sherwood to 0.46 mi ENE of Union City
Rating
EF3
Path length
5.23 mi
Path width
500 yd
Deaths
3 direct, 0 indirect
Injuries
12 direct, 0 indirect
Reported by
NWS Storm Survey
Coordinates
42.054, -85.219

The most intense and deadly tornado of the cyclic tornadic|supercell touched down in northwest Branch county, northwest of|Union Lake between Blossom Rd and Mendon Rd. This tornado was|well photographed from multiple angles, and it quickly turned|into a multi-vortex wedge. After destroying a pole barn and|damaging a residence, the tornado deposited a 500 gallon propane|tank in a field. Drone footage also showed ground scouring in the|same field. The tornado continued northeast and caused the most|widespread and intense damage along Prairie Rose Ln. Every|residence along this stretch was either heavily damaged or|completely destroyed. Tragically, three individuals lost their|lives here when their manufactured homes were lofted and tossed.|One of these trailers was well anchored and tossed approximately|100 yards, badly twisting the frame. Numerous vehicles were also|tossed in this area. The maximum peak intensity of 160 mph was|estimated to be at the corner of Tuttle Rd and Prairie Rose Ln.|This 2 story block home was completely destroyed. Construction|quality and older building codes of all homes in this area|contributed to their failure and precluded the survey team from|being able to rate higher than an EF-3. The tornado continued off|to the northeast into Union City producing EF-1 to EF2 damage|along the way before dissipating at the Branch/Calhoun county|line. Special thanks to the various subject matter experts on the|Quick Response Team that helped NWS Northern Indiana determine|this tornado's intensity.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Tornado, Cass2026-03-0612MalePermanent HomeDirect
Tornado, Branch2026-03-0654FemaleUnknownDirect
Tornado, Branch2026-03-0663MaleUnknownDirect
Tornado, Branch2026-03-0665FemaleMobile/Trailer HomeDirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2026Every state in 2026This day in weather historyThe tornado archive for Michigan, 2026Warnings in Michigan, March 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1311971, 1317678, 1317720, 1317681, 1317721, 1317722, 1317723, 1317686.